Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 20, 1999Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 1999, 4:08 PM CDT for Rush County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1999, 4:08 PM CDT (21:08 UTC)
Expired
May 20, 1999, 4:55 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:15 PM CDTHail 0.75Bison, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 202108 RRA
SVRDDC
KSC165-202155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 455 PM CDT

* AT 406 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF TIMKEN... MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  TIMKEN                       BY 415 PM CDT
  SHAFFER                      BY 430 PM CDT
  OTIS                         BY 445 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

DS/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:21 PM CDT, 47 minutes earlier.

Area forecast discussion, May 20, 3:21 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU MAY 20 1999

...PBLM WL BE SVR WX THIS AFTN AND THIS EVE...

ELEVATED SVR TSTMS ALRDY POPPING IN NRN ZNS AND PER COORD WITH SPC
HV WS300 FOR THAT AREA WITH WT301 FOR SRN ZNS E OF A GCK/LBL LINE.
MID AND UPR WND PROFILE NOT GREAT TO S AND SE WHERE MAY SEE SOME
IMPINGEMENT BY DRY LINE BULGE S OF SFC LO BUT CANT ARGUE WITH CHC
FOR A TOR GIVEN DVLPMT OF DRY LINE SUPERCELLS.  DO BLV IT WLD ONLY
BRIEFLY BE TORNADIC AND TURN RAPIDLY HP.

ALL THIS IN RESPONSE TO STEEP LAPSE RATES ALOFT HI SBCAPES ALG DRY
LINE AND H5 S/WV MOVG THRU RGN THIS EVE THO MOST ACTIVITY SHD BE OVR
AS SBSDNC BHND THE WV TAKES OVER.

IN LTR PDS MANY QSTNS ABOUT CLRG AS SFC LOW TRACKS S AND THEN E ALG
KS/OK BRDR TNGT ALLOWING COOL SURGE TO SINK S ACRS ALL MY ZNS BY
MRNG.  AFT THAT COOL HIGH DOMINATES THRU FRI WITH RETURN FLOW
SETTING UP FRI NGT INTO SAT.  ALTHO RETURN FLOW WL LIKELY PUT THE
JUICE BACK IN PLACE BY SATURDAY A STRONG WARM H5 RDG SETS UP ACROSS
THE SRN AND CNTRL PLNS EFFECTIVELY KILLING ANY CHC FOR MUCH MORE
THAN POP CORN CNVCTN.  NGTLY CNVCTN MOVG E OUT OF ROCKIES IS A
PSBLTY BUT THATS A WAYS DOWN THE ROAD AND RATHER DOUBTFUL ATTM.

FOR XTND FCST HV NOT HAD MUCH TIME TO LOOK DUE TO ONGOING SVR THUS
WL NOT CHG MUCH FM MRF AND FMR.  DEATH RIDGE OVR PLAINS SAT AND SUN
WITH NW FLOW DVLPG FM SUN EVE ONWARD SO CANNOT DISCOUNT CHC FOR NW
FLOW STORMS IN RESIDUAL MOISTURE...OR SW MONSOON COMING UP ACRS NM
DUE TO CUT OFF H5 LOW IN FAR SW US.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 054/076 056/083 056 700
GCK 053/076 055/084 055 700
EHA 053/075 055/085 057 700
LBL 055/077 057/085 057 700
HYS 057/077 058/082 056 800
P28 061/079 059/082 060 610

.DDC...NONE.

JOHNSON

In the hours before

Special weather statement, May 20, 10:57 AM CDT, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 AM CDT THU MAY 20 1999

...A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING...

VERY UNSTABLE AIR ACROSS SOUTHWEST KANSAS CONTINUES THIS AFTERNOON
WHILE AN UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS THE
AREA.  THIS WOULD NORMALLY SIGNAL A STRONG RISK FOR SEVERE STORMS BY
AFTERNOON.  HOWEVER...DIFFICULTIES TODAY REVOLVE AROUND WIDESPREAD
CLOUD COVER.  AS LONG AS THE CLOUD REMAINS...HEATING BY THE SUN WILL
BE REDUCED WHICH WILL SERVE TO LIMIT THE INSTABILITY AND INHIBIT THE
SEVERITY OF ANY STORMS THAT DEVELOP.  MOST AREAS SOUTH AND EAST OF A
DIGHTON...GARDEN CITY...ULYSSES...ELKHART LINE WILL WANT TO HAVE A
FEW STORM SPOTTERES AVAILABLE.  ESPECIALLY IF THE AFTERNOON BRINGS
A LOT OF SUNSHINE TO THE AREA.

AS MENTIONED EARLIER THIS MORNING...THE MAIN THREAT WITH ANY STORMS
THAT DEVELOP WOULD BE FROM HAIL AND STRAIGHT LINE WIND.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Special weather statement, May 20, 10:57 AM CDT, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 AM CDT THU MAY 20 1999

...A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING...

VERY UNSTABLE AIR ACROSS SOUTHWEST KANSAS CONTINUES THIS AFTERNOON
WHILE AN UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS THE
AREA.  THIS WOULD NORMALLY SIGNAL A STRONG RISK FOR SEVERE STORMS BY
AFTERNOON.  HOWEVER...DIFFICULTIES TODAY REVOLVE AROUND WIDESPREAD
CLOUD COVER.  AS LONG AS THE CLOUD REMAINS...HEATING BY THE SUN WILL
BE REDUCED WHICH WILL SERVE TO LIMIT THE INSTABILITY AND INHIBIT THE
SEVERITY OF ANY STORMS THAT DEVELOP.  MOST AREAS SOUTH AND EAST OF A
DIGHTON...GARDEN CITY...ULYSSES...ELKHART LINE WILL WANT TO HAVE A
FEW STORM SPOTTERES AVAILABLE.  ESPECIALLY IF THE AFTERNOON BRINGS
A LOT OF SUNSHINE TO THE AREA.

AS MENTIONED EARLIER THIS MORNING...THE MAIN THREAT WITH ANY STORMS
THAT DEVELOP WOULD BE FROM HAIL AND STRAIGHT LINE WIND.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:32 PM CDTSevere Thunderstorm WarningDDCTrego33 min
May 20, 1:37 PM CDTSevere Thunderstorm WarningDDCLane33 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningDDCTrego33 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningDDCStevens32 min
May 20, 4:29 PM CDTSevere Thunderstorm WarningDDCSeward46 min
May 20, 4:41 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
May 20, 5:02 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward48 min
May 20, 5:24 PM CDTSevere Thunderstorm WarningDDCGray46 min
May 20, 5:49 PM CDTSevere Thunderstorm WarningDDCClark, Meade46 min
May 20, 6:38 PM CDTSevere Thunderstorm WarningDDCClark, Comanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.